Kentucky, 2001

Damaging Wind in Kentucky, June 6, 2001

June 6, 2001 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 6, 5:30 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 5:30 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
630 PM EDT WED JUN 6 2001

THE ZONES WERE JUST UPDATED TO INCLUDE A FLASH FLOOD WATCH FOR PARTS
OF EASTERN KENTUCKY. WHAT FOLLOWS IS THE DISCUSSION BY THE
FORECASTER WHO COMPLETED THE ENTIRE AFTERNOON FORECAST PACKAGE.

HAVE BEEFED UP THE WORDING IN STORMS APPROACHING FA AROUND THE OHIO
RIVER AREA.  INSTABILITY HAS INCREASED THERE AND THE BOUNDARY HAS
BEEN LOCALLY ENHANCED BY SURFACE TROUGH AND OUTFLOW BOUNDARIES.
SHEAR LOOKS MUCH BETTER TODAY COMPARED TO YESTERDAY.

THESE STORMS COULD MEAN BUSINESS AND PRODUCE LOCALLY HEAVY AMOUNTS
OF RAIN BESIDE THE CHANCE OF SEVERE WEATHER.  FLASH FLOOD WATCH MAY
BE COMING AS A RESULT.

FRONT IS TO THE NORTH BUT WILL EVENTUALLY SAG SOUTH AND KEEP POPS IN
THE FORECAST UNTIL FRIDAY.  DIFFERENT FROM THE SWEEPING COLD FRONT
FROM THE WEST FROM A FEW DAYS AGO.

TWEAKED THE EXTENDED...BUT FOR THE MOST PART LOOKS ON TRACK.

.JKL...FLASH FLOOD WATCH FOR PARTS OF NORTHEAST AND SOUTHEAST
KENTUCKY TONIGHT...KYZ044-068-069-079-080-083>088-116.

HEINLEIN

In the hours before

Special weather statement, Jun 6, 3:49 PM EST, 4 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT WED JUN 6 2001

...STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINS POSSIBLE THIS
EVENING FOR MUCH OF EASTERN KENTUCKY...

A FRONT ALONG THE OHIO RIVER VALLEY HAS BEGUN TO DRIFT SOUTH.
LINES OF THUNDERSTORMS DEVELOPING OVER CENTRAL KENTUCKY LATE THIS
AFTERNOON WILL MOVE EAST INTO THE I-75 CORRIDOR BY 6 PM THIS
EVENING. AS THE STORMS SPREAD ACROSS EASTERN KENTUCKY THROUGH THE
EVENING...A FEW OF THEM COULD PRODUCE HAIL AND DAMAGING WINDS.

ANOTHER CONCERN IS THAT MANY OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINS OF MORE THAN ONE INCH PER HOUR. NEARLY SATURATED GROUND
IN MANY COUNTIES...ESPECIALLY IN FAR SOUTHEAST KENTUCKY...WILL
MAKE THE AREA SUSCEPTIBLE TO FLASH FLOODING IN PLACES.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
UPDATES.

SCHAUB
Local storm report, Jun 6, 6:33 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
733 PM EDT WED JUN 6 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    MOUNT STERLING            KY   WIND DAMAGE
06/06/01   MONTGOMERY                     TREES DOWN AND BLOCKING
                                          HIGHWAY 11S...SOUTH OF
                                          MOUNT STERLING. REP6ORTED BY
                                          LAW ENFORCEMENT

TRL
Local storm report, Jun 6, 7:51 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
851 PM EDT WED JUN 6 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0817 PM    FLAT                      KY   WIND DAMAGE
06/06/01   WOLFE                          3 TREES BLOWN DOWN BY
                                          THUNDERSTORM WINDS.
                                          REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

TRL

The radar

The Jackson,KY radar (KJKL), 51 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
June 6, 8:09 PM EST
Where
Floyd County, Auxier
Reported by
DEPT OF HIGHWAYS
Coordinates
37.733, -82.767

Trees were blown down along Kentucky Highway 321.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253233.